Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 114, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 20, 2002, 6:11 PM MDT for Yuma County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2002, 6:11 PM MDT (00:11 UTC)
- Expired
- Aug 20, 2002, 7:15 PM MDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 2805 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
677 WUUS53 KGLD 210011 SVRGLD COC125-210115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 611 PM MDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 715 PM MDT * AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF HEARTSTRONG...OR ABOUT 8 MILES SOUTH OF YUMA...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VERNON AT 620 PM MDT ECKLEY AT 625 PM MDT YUMA AT 630 PM MDT OTHER LOCATIONS IN THIS WARNING INCLUDE...ABARR...IDALIA...AND JOES. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. && LAT...LON 4037 10279 3962 10281 3962 10222 4039 10223 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:30 PM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 20, 2:30 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT TUE AUG 20 2002 SHORT TERM...MOISTURE AND INSTABILITY HAVE RETURNED OVER THE HIGH PLAINS WITH BREEZY SOUTHERLY WINDS. LATEST WATER VAPOR LOOP SHOWING A SMALL SCALE MID LEVEL TROUGH OVER CENTRAL COLORADO...MOVING NORTHEAST. UPWARD MOTION AND ENHANCED MID LEVEL WINDS WILL SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING OVER THE WESTERN HIGH PLAINS BY MID AFTERNOON WHERE STEEP LAPSE RATES ARE IN PLACE. WILL KEEP A SLIGHT CHANCE MENTION OVER THE WESTERN ZONE GROUPING FOR TONIGHT AND LOW END CHANCE OVER THE EASTERN GROUPING...WHERE DEEPER MOISTURE/INSTABILITY ARE IN PLACE. THE MID LEVEL TROUGH WILL MOVE NORTH AND EAST AWAY FROM THE AREA ON WEDNESDAY...HOWEVER A DEEP MIXED LAYER NEAR THE DRYLINE COMBINED WITH NEARLY ADIABATIC MID LEVEL LAPSE RATES MAY ALLOW ISOLATED THUNDERSTORMS TO DEVELOP NEAR THE FRONT RANGE BY LATE AFTERNOON. SOME OF THIS ACTIVITY MAY MOVE ONTO THE WESTERN HIGH PLAINS BY EVENING. WILL KEEP A SLIGHT CHANCE OVER THE WESTERN ZONE GROUPING FOR WEDNESDAY. ETA 850 MB TEMPS SUPPORT HIGHS IN THE MID TO UPPER 90S. LATEST AVN/ETA BRING A WEAK IMPULSE INTO THE HIGH PLAINS ON THURSDAY IN SOUTHWEST FLOW ALOFT....WITH A WEAK BOUNDARY ACROSS NORTHWEST KANSAS. THIS BOUNDARY MAY BE A FOCUS FOR DEEP MOIST CONVECTION...WILL KEEP A SLIGHT CHANCE MENTION ACROSS THE CWA. THICKNESS VALUES FALL AS A WEAK BOUNDARY STALLS OVER THE NORTHERN PORTIONS OF THE CWA...WILL LOWER HIGHS TO NEAR MAV GUIDANCE. A COLD FRONT WILL ARRIVE ON SATURDAY WITH TEMPS FALLING INTO THE LOWER 80S. WILL KEEP THE WARMING TREND THROUGH EARLY NEXT WEEK WITH A SLIGHT CHANCE OF PCPN AS A TROUGH APPROACHES FROM THE NORTHWEST. .GLD...NONE. MCGUIRE
In the hours before
Special weather statement, Aug 20, 1:00 PM MDT, 5 hours 11 minutes before
COZ090>092-NEZ079-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT TUE AUG 20 2002 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 622. THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM MDT AND INCLUDES THE FOLLOWING COUNTIES: IN COLORADO...YUMA...KIT CARSON AND CHEYENNE. IN NEBRASKA...DUNDY COUNTY.
Special weather statement, Aug 20, 6:00 PM MDT, 11 minutes before
COZ090>092-NEZ079-210030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 600 PM MDT TUE AUG 20 2002 LATE THIS AFTERNOON CONDITIONS HAVE STABILIZED SLIGHTLY ACROSS FAR EAST COLORADO AND SOUTHWEST NEBRASKA. ALTHOUGH SCATTERED THUNDERSTORMS WILL CONTINUE TO OCCUR OVER THE AREA INTO THE EVENING CONDITIONS ARE NO LONGER CONDUCIVE TO THEM BECOMING SEVERE. AS A RESULT THE SEVERE WEATHER WATCH ISSUED EARLIER FOR THIS AREA HAS BEEN ALLOWED TO EXPIRE AT 6 PM MDT. RJC
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.